Please Help — ETD and Neomycin

Discussion in 'Support' started by Please Help, Jul 4, 2016.

tinnitus forum
    1. Please Help

      Please Help Member

      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      Neomyc
      Hi All,

      Quick background - I've been hearing hissing and ringing noises in my ears since last night after using neomycin and polymyxin B sulfate drops in my ears. I was prescribed the drops for Eustachian tube dysfunction. I've had ETD for over a month and have tried almost everything (antibiotics, prednisone, antihistamines) but I still have ETD. I have significant popping in one ear whenever I swallow and going down the elevators is quite painful. It's gotten me quite depressed and I'm not sure how to defeat this. Is this popping permanent?

      To make matters worse, went to the ENT and I took the drops he prescribed. The dosage was three drops per ear for 7 days and since the 2nd dose last night I've noticed the ringing. The ringing sound is only noticeable when I put my finger close to my ear, I can feel it quite well.

      I am concerned because this hissing sound has not gone away and I hope to god this isn't tinnitus caused by the medicine. Could just a few drops of this drug cause tinnitus for a long period of time, or will it go away soon? Will this end if I stop the medicine, or is this permanent? I really hope it goes away soon, as it's been about 8 hours and I'm freaking out. I don't want to have this forever just because of a doctor prescribed drug. If anyone has tips on how to overcome ETD as well please tell me. Appreciate it!!
       
    2. Nonna
      Barefooter

      Nonna Member

      Tinnitus Since:
      1/17/16
      Cause of Tinnitus:
      Allergies
    3. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Try steam inhalation twice a day for two days see if it helps.
      The drops should not cause long term problems.
      I would see your doctor for nose drops also .....lots of love glynis
       
      • Funny Funny x 1
    4. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Go to your ENT and ask him to do a Google search on the -mycin class of antibiotics and hearing loss / tinnitus.
      Or make him read the leaflet - and I quote ...

      Then you may do whatever best suits your character I suppose.
      - Stab him in the ear with his pen
      - Sue him
      - Cry and ask him how can he be that stupid and ignorant
      - Rape him using some sort of office appliance

      Or hope that the antibiotic did not do any permanent damage and wait it out. Maybe you'll be ok in a couple of days.
      They say that large doses of NAC (~1200mg) taken as early as possible could protect the cochlea.
      Also intravenous cortisone as soon as possible might prevent any further damage.

      I'm not saying you have permanent damage, there is no way to know that, I'm just showing you some options.
       
    5. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Most antibiotics are ok by oral use and nose or ear.
      It's the higher doses given through hospital intravenously. ......lots of love glynis
       
    6. Leqi

      Leqi Member

      Location:
      Wellington,NZ
      Tinnitus Since:
      April 2014
      Cause of Tinnitus:
      Neomycin Ear drop
      I got T from the same thing. I suggest you to stop using it immediately. Neomycin ear drop is a bitch if you have undetected ear drum perforation.
       
    7. Leqi

      Leqi Member

      Location:
      Wellington,NZ
      Tinnitus Since:
      April 2014
      Cause of Tinnitus:
      Neomycin Ear drop
      Some people are ultra sensitive to neomycin, I developed T after two days/ a few drops as well.
       
    8. Please Help

      Please Help Member

      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      Neomyc
      Thank you - to expand on my symptoms I hear a buzzing sound in either ear when I put my finger near either ear and listen closely. Otherwise I don't hear anything Bc the sound is contained within my ear canal, but when I lie down and sleep I hear it again because I'm closer to my ear. Has anyone experienced this? Is this normal tinnitus or a milder form? I have stopped taking neomyocin. One other thing - the buzzing had been on and off but more on than off.
       
    9. Please Help

      Please Help Member

      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      Neomyc
      One other update - I hear no hissing when I'm in a silent room but hear hissing if I listen closely when there is a loud outside noise stimulus, such as a fan, air conditioner, or Car noise (riding in a car). As soon as I remove the stimulus, if I listen closely to my ears there is no ringing. Has anyone experienced this as well? Appreciate your help.
       
    10. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Immediately stop the ear drops, Neomycin is notorious for being ototoxic.

      I would recommend going on some form of oral corticosteroid (like prednisone/prednisolone) straight away to limit any damage that might have been caused by the ear drops, and as someone else has already mentioned in the thread, supplementing with NAC would also be a good idea. You could also supplement with magnesium and niacin, but the most effective measure you could take at the moment would be a corticosteroid.

      Be careful exposing yourself to loud noise in the mean time.

      I would consider going to a different ENT than the one who prescribed you the ear drops with Neomycin.

      What were your ETD symptoms and why were you cycling through so many different drugs in a such a short period of time?

      The symptoms could very well be temporary, so try to stay positive and get as much rest as possible.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.